Arizona, 2006

Hail in Arizona, August 21, 2006

August 21, 2006 · NWS TWC · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 21, 9:20 AM MST, 4 hours 20 minutes earlier.

Area forecast discussion, Aug 21, 9:20 AM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
920 AM MST MON AUG 21 2006

.SYNOPSIS...WITH A MOIST SOUTHERLY FLOW IN PLACE OVER THE AREA...A
MORE ACTIVE THUNDERSTORM PATTERN IS DEVELOPING FOR THIS WEEK.

&&

.DISCUSSION...WATER VAPOR IMAGERY ALONG WITH MORNING UPPER AIR PLOTS
SHOWED SOUTHERLY FLOW OVER ARIZONA BETWEEN THE SUBTROPICAL HIGH OVER
EAST TEXAS AND AN INVERTED TROF OVER BAJA/GULF OF CALIFORNIA. THERE
IS ALSO A WEAK MID-LEVEL TROF BETWEEN TUCSON AND CHIHUAHUA MEXICO.
12Z TUCSON SOUNDING A BIT MORE MOIST/UNSTABLE ALONG WITH DEEP
EASTERLY FLOW UP TO 20K FEET. THIS WILL ALLOW MOUNTAIN STORMS TO GET
OUT INTO THE VALLEYS AND ALSO OUT INTO THE LOW DESERTS TONIGHT.
CURRENT FORECAST OK FOR THIS AFTERNOON BUT WILL CONTEMPLATE MAKING
SOME CHANGES IN AREAL COVERAGE TONIGHT IN AFTERNOON PACKAGE AS I
BELIEVE THAT WE WILL SEE SOME ACTIVITY OUT THERE THAT WAS WE
CURRENTLY HAVE FORECAST.

THE REST OF THE WEEK IS VERY COMPLEX WITH POSSIBLE INTRUSION OF DRY
AIR TOMORROW...WHICH WILL CUT DOWN THUNDERSTORM COVERAGE...AND THEN
POSSIBLE RETURN TO DEEPER MOISTURE LATER IN THE WEEK ASSOCIATED WITH
POSSIBLE TROPICAL SYSTEM THAT MIGHT POSSIBLY BE MOVING WEST OF BAJA.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JRG

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 21, 10:19 AM MST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1019 AM MST MON AUG 21 2006

AZZ019-029>035-221730-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1019 AM MST MON AUG 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER DISTURBANCE LOCATED OVER SOUTH CENTRAL SONORA MEXICO THIS
MORNING WILL MAKE ITS WAY NORTH DURING THE DAY AND INTO SOUTHERN
ARIZONA BY LATE THIS AFTERNOON AND EVENING. THE COMBINATION OF THIS
FEATURE...A WEAKNESS IN THE FLOW IN THE MIDDLE LEVELS OF THE
ATMOSPHERE...AND A MORE MOIST AND UNSTABLE AIRMASS OVER SOUTHEAST
ARIZONA WILL RESULT IN AN INCREASE IN SHOWER AND THUNDERSTORM
ACTIVITY THIS AFTERNOON AND TONIGHT.

THE SLOW MOTION OF THE STORMS WILL ELEVATE THE RISK THAT THEY
WILL PRODUCE VERY HEAVY RAINFALL...RESULTING IN LOCALIZED FLASH
FLOODING. AN ISOLATED WET DOWNBURST IS ALSO POSSIBLE WITH DAMAGING
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WEATHER THIS WEEK WILL REMAIN RELATIVELY ACTIVE WITH DAY-TO-
DAY VARIABILITY OF THUNDERSTORM COVERAGE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Tucson radar (KEMX), 52 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cochise

When
August 21, 1:40 PM MST to 1:44 PM MST
Where
Cochise County, 2 mi SE of Sierra Vista
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.533, -110.283

A trained weather spotter reported three quarter inch hail (0.75) in the City of Sierra Vista.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529482.